Samenvatting

Background: Although auto-immune diseases and atopic diseases seem to be caused by different malfunctions in the immunological pathways, there is an increasing body of evidence for cross regulation between the two pathways. Research showed that patients suffering from atopic diseases are at greater risk of developing for instance inflammatory bowel diseases. Objectives: The aim of this study was to examine to what extent the risk of developing ulcerative colitis is increased in atopic patients. Methods: We conducted a case-control study using data of patients, aged 18-50 years, from the prescription database IADB.nl. Cases were defined as new users of aminosalicylic acid preparations (ATC: A07EC); the first line treatment for ulcerative colitis. Controls were matched on gender and age at the index date. Excluded were rheumatic patients. Prevalence rates of atopic diseases were based on the use of either ≥2 prescriptions for dermal (atopic dermatitis), inhaled (asthma) or nasal (allergic rhinitis) corticosteroids within 12 months before the index date. Logistic regression analysis was used to estimate odds ratios (OR) and their corresponding 95% confidence intervals (95% CIs). Results: A total of 2022 cases and 202200 controls were included in the study (38.4% male; mean age 36.3 years). All three atopic diseases, asthma, allergic rhinitis, and atopic dermatitis were associated with ulcerative colitis with ORs of 3.11 (2.66-3.64), 2.69 (2.33-3.12), and 3.59 (3.23-3.99), respectively. Conclusions: This study shows a clear increased risk of developing ulcerative colitis among patients receiving medication for atopic diseases.
Originele taal-2English
Pagina's (van-tot)119
Aantal pagina's1
TijdschriftPharmacoepidemiology and Drug Safety
Volume25
Nummer van het tijdschriftSupplement 3
DOI's
StatusPublished - 24-aug-2016
Evenement32nd International Conference on Pharmacoepidemiology & Therapeutic Risk Management, The Convention Centre Dublin, Dublin, Ireland August 25–28, 2016 - Dublin, Ireland
Duur: 25-aug-201628-aug-2016

Citeer dit